Colorado, 2019

High Wind in Colorado, February 13, 2019

February 13, 2019 · NWS PUB · 18 events in 16 counties and zones

Another round of strong winds covered sections of southern Colorado from the morning into the evening of the 13th. Some of the higher reported wind gusts with this event included recorded wind gusts of 58 mph near Florence and Westcliffe, 60 mph near Aguilar, 61 mph near Black Forest, 65 mph near Penrose, 67 mph near Buena Vista, 71 mph near Walsenburg, 79 mph near Swissvale and the Air Force…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another round of strong winds covered sections of southern Colorado from the morning into the evening of the 13th. Some of the higher reported wind gusts with this event included recorded wind gusts of 58 mph near Florence and Westcliffe, 60 mph near Aguilar, 61 mph near Black Forest, 65 mph near Penrose, 67 mph near Buena Vista, 71 mph near Walsenburg, 79 mph near Swissvale and the Air Force Academy and a measured wind gust of 93 mph at Pikes Peak in Teller county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 13, 7:27 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 13, 7:27 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
727 AM MST Wed Feb 13 2019

.UPDATE...
Issued at 727 AM MST Wed Feb 13 2019

Due to recent observations of strong winds(around 90 mph at
times) over Pikes Peak, have moved up the beginning/start time of
the High Wind Warning to 7 AM this morning for the Pikes Peak
area above 11000 feet. In addition, have also adjusted/refreshed
many near-term/short range grids.

&&

.SHORT TERM...(Today and tonight)
Issued at 512 AM MST Wed Feb 13 2019

Currently, recent computer models, satellite imagery, radar returns
and real-time observations indicate that gusty winds are developing
over several locations with recent wind gusts of 47 mph near Monarch
Pass, 54 mph near Swissvale and even an 83 mph gust at the Pikes
Peak summit.

Will keep discussion brief due to challenging near/short term
forecast with numerous highlights in place or going into effect
later today. Based on recent data, have revised the short term
Winter Storm Watch to a Winter Weather Advisory from late this
afternoon/early this evening into Thursday morning for the western
Mosquito Range and eastern Lake County above 11000 feet, the eastern
Sawatch Mountains above 11000 feet, and the eastern San Juan
Mountains above 10000 feet.

At this time, am projecting one to six inches of snow in combination
with gusty winds over these locations during this time-frame with
the greatest concentration of snow favoring the central mountains.
Elsewhere over south-central and southeastern Colorado generally
low-grade to nil pops are expected through tonight.

In addition, have also added Pikes Peak to the existing High Wind
warning, with main more widespread impacts expected from today into
this evening.

Also, will maintain inherited Red Flag warning from noon MST
to 6 PM MST today for the southeastern Colorado plains.

Finally, above seasonal temperatures are anticipated today and
tonight, especially over eastern locations(where maximum
temperatures are projected to climb well into the 60s), while
western sections should experience temperatures running near
mid-February climatological averages.

.LONG TERM...(Thursday through Tuesday)
Issued at 512 AM MST Wed Feb 13 2019

An active weather pattern is expected thru the extended forecast
period.

Light snow is expected to continue along the CONTDVD on Thu, with
light additional accumulations thru the day.  Some of the eastern
mtns may see some light snow at times on Thu, while the rest of the
forecast area should be dry.   Much of the area will see breezy to
windy conditions on Thu, except for the far southeast plains, where
a front is expected to back into the area in the mid to late
afternoon hours.  The timing of this front could affect the high
temps over the far southeast plains, but with guidance for KLAA in
good agreement with highs in the upper 60s, will go with that for
now.  Well above average temps are expected acrs the southeast
plains with most locations seeing 60s for highs, while the high
valleys should see highs mostly in the 40s.  Humidities on Thu are
expected to be higher than today and thus there shouldn't really be
any fire weather concerns.

Thu night an upper level disturbance moves from the Great Basin into
northwest CO, and brings another round of moderate to heavy snow to
the CONTDVD, along with several inches of accumulation.  Some snow
should also spread to the San Luis Valley and the eastern mtns, with
just light accumulations expected.  Will issue a Winter Wx Advisory
from Thu evening to late Fri morning for the Eastern San Juan mtns
and the high elevations of Lake county and wrn Chaffee county.

By late Fri morning the snow lets up along the CONTDVD, and in the
afternoon much of the snow will end, although there could be some
light lingering shows over some of the western mtns.  Temps on Fri
will again be above average over the southeast plains, and close to
average in the high valleys.

Late Fri night, another upper disturbance moves over western CO, and
then moves eastward acrs the state thru Sat.  This system will bring
another round of snow to the mtns and high valleys, and in the
afternoon and evening it may bring some light precip to the
southeast plains behind a front.  Temps will be a little cooler
on Sat.

There may then be a lull in activity on Sun, although the EC is a
bit faster with the next system than the GFS. By late in the day Sun
an upper low is forecast to move into wrn NV, then drops into
northwest AZ by 12Z Mon, then becomes an open wave later in the day
Mon and moves over UT and northern AZ, and then moves over CO Mon
night and Tue.  This brings a good chance for precip to much of the
area on Mon and into Mon night.  The EC decreases precip chances
over most of the area by midday Tue, while the GFS still shows good
chances for precip over much of the area into Tue evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 512 AM MST Wed Feb 13 2019

Basically, dry VFR conditions should be realized at the KALS, KCOS
and KPUB taf sites through tonight.  Primary concern for all the TAF
sites will be windy conditions developing from later today into
tonight with westerly component winds in the 25 to 35 knot range at
times.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MST this evening for
COZ222-226>237.

High Wind Warning from noon today to 11 PM MST this evening for
COZ072>075-078>080-087-088.

Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Thursday for COZ058-060-066-068.

Winter Weather Advisory from 6 PM Thursday to 10 AM MST Friday
for COZ058-060-068.

High Wind Warning until 11 PM MST this evening for COZ082.

&&
Hazardous weather outlook, Feb 13, 6:00 AM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
600 AM MST Wed Feb 13 2019

COZ058>089-093>099-141300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
600 AM MST Wed Feb 13 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Red flag conditions are expected this afternoon over southeastern
Colorado due to a combination of low relative humidity values, dry
fuels and gusty winds.

High winds are also expected today into tonight over the eastern
mountains, Pikes Peak and along the southern Interstate 25
corridor. Mountain locations are expected to have west winds
gusting in excess of 75 mph at times, while lower elevations
should see gusts in excess of 60 mph at times. Strong cross winds
are expected on north to south oriented roadways, including
Interstate 25. Those in high profile and light-weight vehicles
should be prepared for strong cross winds. In addition, potential
areas of blowing dust could cause reduced visibilities at times.

Accumulating snow, heavy at times, can be expected along
Continental Divide locations late today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several inches of snow accumulation can be expected over the
Mosquito, Sawatch and Eastern San Juan Mountains Thursday night
through late Friday morning. Another round of accumulating snow
is expected over the mountains and possibly the high valleys, from
late Friday night through Saturday. There will be the potential
for more accumulating snow over much of the area Monday and into
early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over Continental Divide locations from late today into
tonight, and will be likely this afternoon and evening over the
Sangre de Cristo and Wet Mountains, Pikes Peak, the Wet Mountain
Valley, and in Huerfano and Las Animas counties.

77/28

In the hours before

Local storm report, Feb 13, 7:56 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
756 AM MST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST PIKES PEAK              38.84N 105.04W
02/13/2019  M86 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES, PIKES PEAK SUMMIT.

&&
Local storm report, Feb 13, 8:34 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
834 AM MST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
02/13/2019  M89 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES, PIKES PEAK SUMMIT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Pikes Peak Above 11000 Ft

When
February 13, 8:45 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 13, 11:20 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, West / Central Fremont County Below 8500 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
February 13, 12:00 PM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
February 13, 12:00 PM MST to 8:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
February 13, 12:00 PM MST to 8:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 13, 12:00 PM MST to 8:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
February 13, 12:00 PM MST to 8:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
February 13, 12:15 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 13, 2:00 PM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
February 13, 2:00 PM MST to 11:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 13, 7:52 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809917, 809921, 809903, 809904, 809905, 809906, 809910, 809911, 809912, 809913, 809916, 809920, 809925, 809926, 809918, 809928, 809929, 809923.